Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS St. Louis, MO

June 20, 2018Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 20, 2018, 7:16 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 7:16 PM CDT (00:16 UTC)
Expired
Jun 20, 2018, 8:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS53 KLSX 210016
SVRLSX
ILC061-083-117-210100-
/O.NEW.KLSX.SV.W.0128.180621T0016Z-180621T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
716 PM CDT WED JUN 20 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greene County in southwestern Illinois...
  Southwestern Macoupin County in southwestern Illinois...
  Eastern Jersey County in southwestern Illinois...

* Until 800 PM CDT.

* At 716 PM CDT, a severe thunderstorm was located near Jerseyville,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jerseyville, Brighton, Greenfield, Kemper, Piasa, Medora,
  Chesterfield, Hettick, Rockbridge, Fidelity, Delhi, McClusky and
  Miles Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 8992 3900 9015 3900 9027 3897 9028
      3901 9040 3936 9027
TIME...MOT...LOC 0016Z 199DEG 28KT 3905 9026 

HAIL...<.75IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
910 
WWUS53 KLSX 210033
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
733 PM CDT WED JUN 20 2018

ILC061-083-117-210100-
/O.CON.KLSX.SV.W.0128.000000T0000Z-180621T0100Z/
Greene IL-Macoupin IL-Jersey IL-
733 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN GREENE...WEST CENTRAL MACOUPIN AND NORTHEASTERN
JERSEY COUNTIES...

At 732 PM CDT, a severe thunderstorm was located near Kemper, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jerseyville, Greenfield, Kemper, Piasa, Medora, Chesterfield,
Hettick, Rockbridge and Fidelity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3936 8992 3906 9015 3906 9026 3908 9034
      3936 9027
TIME...MOT...LOC 0032Z 199DEG 28KT 3917 9021 

HAIL...1.00IN
WIND...60MPH
 
$$

Maples
557 
WWUS53 KLSX 210058
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
758 PM CDT WED JUN 20 2018

ILC061-083-117-210108-
/O.EXP.KLSX.SV.W.0128.000000T0000Z-180621T0100Z/
Greene IL-Macoupin IL-Jersey IL-
758 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE...WEST
CENTRAL MACOUPIN AND NORTHEASTERN JERSEY COUNTIES WILL EXPIRE AT 800
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3936 8992 3906 9015 3906 9026 3908 9034
      3936 9027
TIME...MOT...LOC 0058Z 199DEG 28KT 3936 9013 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:01 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 20, 6:01 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
601 PM CDT Wed Jun 20 2018

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 230 PM CDT Wed Jun 20 2018

Atypical June setup with upper low currently over nern NEB.
Thunderstorms have developed ahead of a cdfnt across north central
MO stretching swwd to SW MO. This front will move east slightly
this evening before stalling until a reinforcing cdfnt pushes into
the area. As the nearly stacked low approaches, the cdfnt will
slowly push thru the area. The cdfnt is expected to be roughly
from KIJX to KSTL to KFAM around 18z Thurs and continue to push
thru the CWA during the afternoon.

Expect the broken line of TSRA to continue to slowly move east
into the area, as well as area of SHRA further SE. These storms
are expected to diminish late this evening, before redeveloping
and moving out of the area during the pre-dawn hours.

Thunderstorm development on Thurs will largely depend on the
location of the cdfnt. Believe the best coverage during the late
morning and into early afternoon will be across ern portions of
the CWA, ahead of the cdfnt. Another area of showers with isod to
sct thunder is expected with the low as it approaches the area.
With the setup expected, believe there will be a threat of low-
topped supercells on Thurs afternoon. Looks like two areas
possible, one across SW IL, but another area will be possible
across nrn MO into west central IL along the occluded front. Mdls
are suggesting to around 1000 J/kg of MUCAPE associated with the
occluded fnt. This setup will need to be monitored for future
updates as the system evolves and details of frontal location
become more confident.

As for temps, have trended twd the warmer guidance ahead of the
expected front location, with much cooler temps behind given the
expected precip and cloud cover.

Tilly

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 346 PM CDT Wed Jun 20 2018

The threat for showers and storms will continue Thursday night and
Friday as the upper level low and associated surface low move east-
southeastward through northeast MO and central and southern IL.  The
surface low will drag a cold front southeastward through the
forecast area Thursday night.  Cooler and less humid air will filter
southeastward into our forecast area behind the low and trailing
cold front Thursday night.  The best chance of rain and best
coverage of thunderstorms should be across southwest IL Thursday
night and Friday where better instability will exist. Temperatures
will be below normal on Friday due to the low level cold air
advection, low mid-upper level heights underneath and behind the
upper level low, plus low level cloud cover which will inhibit
diurnal solar insolation.  The precipitation should shift east of
the forecast area by Friday evening with the coolest temperatures
expected late Friday night and early Saturday morning along with
relatively low surface dew points and much less humid conditions.
Convection may move back into parts of our area already on Saturday
as an upper level trough moves through the region and a weak surface
low develops ahead of the upper level trough and moves eastward
through southern portions of MO and IL.  The operational GFS model
has the strongest solution and highest QPF Saturday afternoon and
night.  The ECMWF model has most of its QPF south of our forecast
area during this time period.  A surface ridge will build southward
through the Great Lakes region Sunday night and may bring slightly
cooler and less air into northeast MO and west central IL.
Convection may impact northeast MO and west central IL Monday night
through Wednesday as an upper level trough moves eastward through
the northern Plains and Great Lakes region.  The GFS model is a
little further south with its QPF versus the ECMWF which has most of
the precipitation just north of our forecast area.  A gradual
warming trend can be expected due to persistent south-southwesterly
surface winds with highs on Wednesday back above normal.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 545 PM CDT Wed Jun 20 2018

A line of thunderstorms, ahead of an approaching cold front,
extending from UIN southwest to COU will continue to shift
eastward and impact the St Louis metro area early this evening.
This line should shift east of the taf sites by 03Z late this
evening as it gradually weakens as the atmosphere slowly
stabilizes. The model guidance was hinting at the possibility of
MVFR cloud ceilings Thursday morning which should rise into the
VFR catagory by Thursday afternoon. Another batch of showers and
storms may move through the taf sites Thursday afternoon along a
cold front and ahead of a slow moving upper level disturbance.
Southwesterly surface winds tonight will become more west-
southwesterly on Thursday.

SPECIFICS FOR KSTL: A line of thunderstorms, ahead of an
approaching cold front, extending from UIN southwest to COU will
continue to shift eastward and impact the STL area early this
evening. This line should shift east of STL by 03Z late this
evening as it gradually weakens as the atmosphere slowly
stabilizes. The model guidance was hinting at the possibility of
MVFR cloud ceilings early Thursday morning which should rise into
the VFR catagory by Thursday afternoon. Another batch of showers
and storms may move through STL Thursday afternoon along a cold
front and ahead of a slow moving upper level disturbance.
Southwesterly surface winds tonight will become more west-
southwesterly on Thursday.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     72  85  65  78 /  70  60  50  60
Quincy          67  77  63  75 / 100  60  40  50
Columbia        67  77  61  75 /  80  60  40  40
Jefferson City  68  78  62  76 /  90  60  40  40
Salem           69  84  64  78 /  60  70  60  60
Farmington      68  83  62  77 /  50  60  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 20, 3:45 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
345 PM CDT Wed Jun 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
345 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms will be likely for most areas tonight. Isolated
severe storms will also be possible, mainly during the evening
hours with damaging winds the primary threat, but large hail will
also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for thunderstorms across at least a portion of
the area each day. Isolated severe storms will be possible
Thursday afternoon and evening, mainly across southwest Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the evening hours. Spotters
are encouraged to report any severe weather, if observed, to the
National Weather Service.

GKS

In the hours before

Local storm report, Jun 20, 2:32 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLOOD            MAPLEWOOD               38.62N 90.33W
06/19/2018                   ST. LOUIS          MO   BROADCAST MEDIA

            LACLEDE STATION ROAD AND ADJACENT PARKING
            LOTS FLOODED LIKELY DUE TO FLOODWATERS FROM
            HAMPTON BRANCH. TIME ESTIMATED FROM PICTURES
            AND RADAR IMAGERY.

&&

JPG
Special weather statement, Jun 20, 4:05 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
405 PM CDT WED JUN 20 2018

ILZ095-MOZ019-202145-
Adams IL-Lewis MO-
405 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS AND LEWIS
COUNTIES UNTIL 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lewistown, moving northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Canton, La Belle, Lewistown, Ewing, Steffenville, Monticello and
Meyer.

LAT...LON 4025 9151 4023 9150 4020 9151 4020 9147
      4011 9139 3995 9180 3995 9195 4010 9195
      4025 9171
TIME...MOT...LOC 2105Z 234DEG 14KT 4006 9179

Tilly
Special weather statement, Jun 20, 5:09 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service St Louis MO
509 PM CDT WED JUN 20 2018

ILZ095-MOZ019-027-034-035-202315-
Adams IL-Marion MO-Monroe MO-Ralls MO-Lewis MO-
509 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS...WESTERN RALLS...
MARION...EASTERN LEWIS AND EASTERN MONROE COUNTIES UNTIL 615 PM
CDT...

At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near La Grange to near Paris. Movement was
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Quincy, Hannibal, Palmyra, Monroe City, Canton, Santa Fe, Warren,
Mendon, La Grange, Perry, Center, Rensselaer, Maywood, Spaulding,
Philadelphia, Ursa, Loraine, Woodville, Taylor and Lima.

This includes Interstate 172 between exits 10 and 19.

This also includes  Wakonda State Park and Mark Twain Lake
Recreational Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4020 9150 4020 9108 3936 9162 3936 9204
      3966 9186 3966 9185 3969 9185 4025 9151
TIME...MOT...LOC 2208Z 239DEG 15KT 4008 9154 3947 9192

Maples
Special weather statement, Jun 20, 5:21 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service St Louis MO
521 PM CDT WED JUN 20 2018

MOZ041-042-050-202315-
Audrain MO-Boone MO-Callaway MO-
521 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOONE...WESTERN
AUDRAIN AND NORTHERN CALLAWAY COUNTIES UNTIL 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Fulton, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Columbia, Fulton, Mexico, Auxvasse, Martinsburg, Murry, Shamrock,
Williamsburg, Rush Hill, Kingdom City, Benton City, Vandiver,
Carrington, Hatton and Thompson.

This includes Interstate 70 in Missouri between exits 133 and 161.

LAT...LON 3902 9229 3934 9182 3922 9163 3915 9163
      3894 9164 3871 9203
TIME...MOT...LOC 2220Z 234DEG 25KT 3892 9207

Maples
Special weather statement, Jun 20, 6:16 PM CDT, 1 hour before
Special Weather Statement
National Weather Service St Louis MO
616 PM CDT WED JUN 20 2018

ILZ095>097-MOZ027-035-210015-
Brown IL-Adams IL-Pike IL-Marion MO-Ralls MO-
616 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...EASTERN ADAMS AND
BROWN COUNTIES IN WEST CENTRAL ILLINOIS...NORTHEASTERN RALLS AND
SOUTHEASTERN MARION COUNTIES IN NORTHEASTERN MISSOURI UNTIL 715 PM
CDT...

At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Golden to Hannibal. Movement was northeast
at 35 mph.

Localized areas could receive half inch hail and winds in excess of
40 mph with these storms.

Locations impacted include...
Hannibal, Pittsfield, Quincy Regional Airport, Mount Sterling, Barry,
Griggsville, Camp Point, Payson, Clayton, Golden, Fall Creek,
Beverly, Buckhorn, Adams, La Grange, Kingston, Burton, Liberty,
Versailles and Hull.

This includes the following highways...
 Interstate 172 near exit 2.
 Interstate 72 between exits 4 and 35.

This also includes  Siloam Springs State Park.

LAT...LON 4019 9091 4011 9091 4010 9070 4008 9070
      4008 9067 4005 9067 4002 9063 4003 9061
      4001 9062 3998 9060 3998 9051 3992 9054
      3988 9058 3983 9057 3971 9065 3960 9060
      3963 9146 3998 9122 4019 9111
TIME...MOT...LOC 2315Z 240DEG 30KT 4015 9108 3970 9136

Maples
Special weather statement, Jun 20, 6:44 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
644 PM CDT WED JUN 20 2018

ILZ097-098-MOZ035-036-052-210030-
Calhoun IL-Pike IL-Pike MO-Ralls MO-Lincoln MO-
644 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY IN SOUTHWESTERN
ILLINOIS...SOUTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...EAST
CENTRAL RALLS COUNTY IN NORTHEASTERN MISSOURI...NORTHERN LINCOLN
COUNTY IN EAST CENTRAL MISSOURI AND PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencerburg to near Grafton. Movement was
north at 35 mph.

Localized areas may receive half inch hail and winds in excess of 40
mph with these storms.

Locations impacted include...
Bowling Green, Pittsfield, Louisiana, Elsberry, Hardin, Pleasant
Hill, Atlas, Eolia, Clarksville, Pike, Curryville, Tarrants,
Belleview, Independence, Bedford, Montezuma, Martinsburg, Nebo,
Kampsville and Milton.

LAT...LON 3961 9060 3954 9057 3943 9062 3935 9062
      3929 9060 3926 9061 3920 9059 3914 9062
      3907 9058 3905 9059 3903 9057 3899 9057
      3914 9114 3932 9138 3963 9125
TIME...MOT...LOC 2343Z 194DEG 32KT 3941 9132 3905 9045

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:57 PM CDTSpecial Weather StatementLSXMacoupin48 min
Jun 21, 11:54 AM CDTSevere Thunderstorm WarningLSXRandolph34 min
Jun 21, 11:57 AM CDTSpecial Weather StatementLSXBond, Montgomery48 min
Jun 21, 4:37 PM CDTSpecial Weather StatementLSXWashington38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.